CoronavirusNursing Blogs

Italian Nurse Accidentally Injects Six Doses of the COVID-19 Vaccine into One Patient

0

Nearly six months into the vaccination campaign, one nurse made the mistake of injecting six doses of the Pfizer COVID-19 vaccine into a single patient at a hospital in Tuscany, Italy. The drug requires two doses, exactly four weeks apart, but clearly, this nurse had other things on her mind.

The good news is that the woman doesn’t appear to have had any adverse side effects, but it’s not clear how the six shots will affect her body in the months to come.

A Costly Mistake

The Pfizer vaccine is kept in vials, each containing approximately six doses. Providers must extract each dose individually. They are then placed in separate vials, where they are diluted.

Dr. Tommaso Bellandi, Director of Patient Security at Tuscany’s Noa Hospital, says one of the nurses on staff on Sunday mistakenly injected the 23-year-old woman with an undiluted vial.

“She thought that the dilution had taken place,” Bellandi explained. “They are both transparent liquids of the same density. Unfortunately, this contributed to the error.”

After launching an investigation, he says the nurse was distracted on a particularly busy day at the hospital when staff members were trying to administer as many shots as possible. However, he says she immediately realized her mistake and told both the patient and attending physician. The doctor started monitoring the patient for adverse symptoms.

“This is something that should never happen,” Bellandi said. “Unfortunately, due to our limits as human beings, as well as organizational limits, these things can happen.”

Going too fast comes with risks, especially when all the vials look alike. “I’m not trying to justify something that we hoped would never happen,” he added. “We are extremely regretful, especially towards the young woman.”

Getting Hit with Six Shots

The woman in question stayed at the hospital for 24 hours so the doctors could monitor her condition. Many patients experience fever, body aches, and fatigue after getting the first or second dose of the vaccine, so they gave her fluids, anti-inflammatory medication, and fever reducers just to be safe.

Dr. Antonella Vicenti, the hospital’s Director of Infectious Disease, said, “This person at this time will certainly not have side effects.”

“The patient did not have a fever and did not have any pain except for pain at the inoculation site, nor any other manifestations,” Vincenti said. “She was a bit frightened, thus we preferred to keep her here until this morning.”

Although the woman was discharged from the hospital, Vicenti says the overdose could have an effect on her body’s immune system, including antibody levels. The hospital will continue to test her blood regularly to determine whether a second dose is still needed.

Both the nurse and attending physician were “heartbroken” over the incident. An onsite psychologist described the providers as “traumatized” after speaking with them.

The young woman later recounted to her mother that she noticed something was wrong when she saw the nurse “sweating” and “hyperventilating” after realizing her mistake.

Her mother later told a local news outlet, “It seems quite clear to me that there was a gross error on the part of those who managed my daughter’s vaccination. The problem […] is not related to the vaccine itself, but rather to the incorrect preparation, which caused my daughter to be injected with six doses of Pfizer.”

“Now all that remains is to hope that there are no adverse reactions of particular gravity,” her mother added.

Vincenti mentioned several cases where people received more than the recommended dose, most of which resulted in zero side effects. One occurred in Germany in December 2020, right after the vaccines were first approved. Eight nursing home employees were accidentally injected with five doses of the Pfizer vaccine, four of which later went to the hospital after experiencing flu-like symptoms.

The second was earlier this month when several people were given twice the recommended dose. They were told to expect an increased risk in flu-like symptoms.

The most serious case involved a 91-year-old man in Ohio, who got his Moderna shots just four hours apart after the provider mixed up the syringes. He collapsed after exhaustion and respiratory issues. He later recovered after 12 days in the hospital.

Mistakes can happen on the job, but hiccups like these can scare away people from getting the vaccine. Remember to keep your eyes on those vials when administering the shot. 

Surgeon and Father of Three Writes His Own Obituary Before His Death

Previous article

Elderly Woman Hangs Herself Due to Alleged Neglect by Nursing Home Staff

Next article

You may also like

Comments

Leave a reply

Your email address will not be published. Required fields are marked *

More in Coronavirus